Hail, Grant
- When
- July 26, 6:13 PM EST to 6:14 PM EST
- Where
- Grant County, 1.72 mi WSW of Upland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -85.510
A combination of upper level support, cool temperatures, moderate instability and shear allowed for a few storms to develop in the Grant and Blackford county area. These storms produced some wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A combination of upper level support, cool temperatures, moderate instability and shear allowed for a few storms to develop in the Grant and Blackford county area. These storms produced some wind and hail. A supercell developed in far southern Michigan and dropped into Steuben County where rotation and several brief weak tornado touchdowns were observered by a trained spotter. Damage occurred in parts of the county from this storm before it moved into Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 3:50 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 450 PM EDT THU JUL 26 2007 .SHORT TERM... TODAY THROUGH TOMORROW LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MICHIGAN STILL PROVIDING PLENTY OF CLOUD COVER OVER THE REGION. INSTABILITY GENERATED FROM COLD CORE LOW ALOFT AND DAYTIME HEATING WHERE SUNSHINE HAS BEEN SEEN...IS ALLOWING FOR A FEW SHOWERS...MAINLY OVER EASTERN ZONES. FARTHER UPSTREAM...POTENT COLD FRONT WITH IMPRESSIVE MID LEVEL WAVE ARE INTERACTING TO PRODUCE A LINE OF SEVERE THUNDERSTORMS OVER NORTHERN WI/EASTERN MN. OTHER THUNDERSTORMS WERE ALSO ONGOING ACROSS PARTS OF CENTRAL WI IN RESPONSE TO PVA FROM LEAD SHORTWAVE. BOTH WAVES ALONG WITH DEVELOPING THETA-E WILL BE PARAMOUNT IN PRODUCING PRECIP DURING THE SHORT TERM. WIDESPREAD CLOUD COVER HAS LIMITED CONVECTION THIS AFTERNOON...EVEN THOUGH GENEROUS POTENTIAL INSTABILITY FROM COLD CORE UPPER LOW IS PRESENT. HAVE LOWERED POPS IN THE LATE AFTERNOON PERIOD FOR THIS. THIS CORRELATED WELL TO SREF AND WRF QPF PRODUCTION...WHICH IS SOLELY DIURNALLY BASED. EXPECT ANY SHOWER/THUNDERSTORMS ACTIVITY TO DIMINISH THIS EVENING. LL JET WILL BEGIN TO STRENGTHEN THIS EVENING IN RESPONSE TO APPROACHING LEAD SHORTWAVE IN WESTERN WI. DECENT THETA-E ADVECTION WILL DEVELOP BY LATE EVENING UNDER PROGRESSIVELY STEEPENING LAPSE RATES WITH ADVECTING EML. LINGER LARGE SCALE ASCENT FROM EASTERN MI UPPER LOW COMBINED WITH DIFF PVA FROM APPROACHING UPPER MIDWEST IMPULSE WILL PROMOTE SHOWER/THUNDERSTORM DEVELOPMENT WITH DEVELOPING AFOREMENTIONED LL JET. THIS WILL FAVOR NORTHERN ZONES FROM THE LATE EVENING THROUGH EARLY MORNING. NOSE OF JET WILL PUSH INTO CENTRAL MI BY EARLY MORNING ENDING PRECIP CHANCES BEFORE SECOND PUSH MOVES IN FROM THE NORTHWEST. A FEW HAILERS MAY BE POSSIBLE WITH THIS FIRST ROUND OF STORMS GIVEN 40 KNOTS OF 1-6KM SHEAR AND DECENT -10 TO -30 C CAPE. ONGOING COMPLEX IN EASTERN MN SHOULD DEVELOP FARTHER SOUTH INTO IA AFTER SUNSET WHEN LARGE SCALE ASCENT ACTS TO BREAK DOWN CAPPING. THIS ENTIRE COMPLEX WILL MOVE SOUTHEAST OVERNIGHT...BEING AIDED BY DEVELOPING LL JET IN IA/IL...DECENT MLCAPE OF 1000-1500 J/KG...AND FAVORABLE 0-3 KM SHEAR OF 20 TO 30 KNOTS. MODELS VARY WITH TIMING ON APPROACH OF THIS TS COMPLEX...BUT IT SEEMS THAT 12-15Z TIMING IS FAVORED BY MAJORITY OF MODELS/SREF AND HAVE TRENDED TO THIS. SYSTEM SHOULD BE IN A STATE OF DECAY WHEN ARRIVING IN THE CWA. THIS WILL MAKE FRIDAY AFTERNOON FORECAST VERY TRICKY. WITH DYING MCS/AMPLE CLOUD COVER IN PLACE/AND OUTFLOW BOUNDARIES IN PLACE. CONVECTIVE REDEVELOPMENT WILL BE FAVORED IN AREAS WHERE BEST INSTABILITY WILL BE ATTAINED. THIS MAY ONLY INCLUDE SOUTHEASTERN ZONES WHERE LESS CLOUD COVER MAY BE PRESENT. HAVE TRIED TO TREND HIGHER POPS IN THESE AREAS. SEVERE POTENTIAL WITH DAMAGING WINDS/HAIL BEING FAVORED...WILL BE POSSIBLE IF AMPLE HEATING IS REALIZED...GIVEN SEMI-STEEP MID LEVEL LAPSE RATES/BACKING OF LL WIND INCREASING SRH VALUES/AND LINGERING LARGE SCALE ASCENT FROM UPPER WAVE. HOWEVER...CAPE VALUES LOOK MEAGER AT THIS POINT /AOA 900 J/KG/ DUE TO EXTENSIVELY PROGGED CLOUD COVER. AGAIN...THESE FACTORS WOULD BE POSSIBLE IN SOUTHEASTERN ZONES WHERE LESS CLOUD COVER WOULD BE FAVORED. WILL HOLD OFF ON SEVERE MENTION DUE TO THIS UNCERTAINTY. HAVE ALSO MENTIONED HEAVY RAIN GIVEN PW VALUES OF 2-2.30 INCHES. AS FOR TEMPS...HAVE TRENDED THINGS DOWN SOME WITH EXPECTED CLOUD COVER AND PRECIP. THINKING HIGHS IN THE MID TO UPPER 70S WILL WORK FOR NOW. && .LONG TERM... FRIDAY NIGHT THROUGH SATURDAY... SOLID AGREEMENT AMONG THE MODELS THRU THE PERIOD...WILL FOLLOW CLOSE TO THE 12Z GFS...WITH LITTLE OVERALL CHANGE FROM EXISTING FORECAST PACKAGE OUTSIDE OF THE TREND FOR A DRIER SATURDAY CONTINUES. COLD FRONT WILL BE PUSHING SOUTH FRIDAY NIGHT ACROSS THE REGION...WITH A POSSIBLE SURFACE LOW DEVELOPING ALONG THE FRONT AS IT TRAVELS OVER THE AREA. DECENT AMOUNTS OF MOISTURE WILL BE FOUND WITH THE SYSTEM...AS PWATS CONTINUE TO SHOW VALUES IN THE 1.75 TO 1.9 INCH RANGE. PRECIP WILL BE DIMINISHING FROM NORTHWEST TO SOUTHEAST AS THE NIGHT TRANSPIRES...LOCALLY HEAVY AMOUNTS WILL BE POSSIBLE...STRONG OR SEVERE STORMS LOOKS LESS LIKELY FOR THE FRIDAY NIGHT PERIOD...BETTER CHANCES..IF ANY...EARLIER IN THE DAY. SURFACE HI PRESSURE WILL START TO DRIFT SOUTHEAST FROM THE UPPER MS VALLEY...NORTHERLY OR NORTHEAST FLOW WILL KEEP TEMPS BELOW NORMAL STRUGGLING TO REACH 80 ACROSS MUCH OF THE REGION. MUCH LESS LOW LEVEL MOISTURE AS DEWPOINTS WILL FALL INTO THE 50S. A FEW LINGERING CLOUDS WILL LESSEN IN COVERAGE LATER IN THE AFTERNOON...BECOMING MOSTLY CLEAR BY LATE NIGHT. BELOW NORMAL LOWS ARE EXPECTED OVERNIGHT INTO SUNDAY. SUNDAY THROUGH THURSDAY... QUIET EXTENDED PERIOD...WITH LITTLE ADJUSTMENT NEEDED AS MODELS CONTINUE A CONSISTENT PATTERN THROUGH THE MIDDLE OF NEXT WEEK. SURFACE HI PRESSURE WILL CONTINUE TO DOMINATE THE SOUTHERN GREAT LAKES INTO THE MIDDLE OF NEXT WEEK...AS RIDGING STARTS TO BUILD INTO THE REGION FROM THE WEST. MODERATION IN TEMPS BACK TOWARDS NORMAL BY TUESDAY. HAVE WENT BELOW MOS WITH THE DECENT NORTHEAST FLOW SUNDAY THRU MONDAY. FLOW STARTS TO SHIFT TUESDAY INTO WED TO MORE SOUTHERLY AS THE SURFACE HIGH PUSHES EAST...ALSO WARMING ALOFT AT H850 TO NEAR 19C WILL BRING ABOVE NORMAL TEMPS BY WED AND ON INTO THURSDAY. PERIOD SHOULD REMAIN DRY WITH PLENTY OF SUNSHINE EXPECTED. && .AVIATION... LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MI WILL BRING THE CHANCE FOR POP UP SHRA/TSRA THIS AFTERNOON. DUE TO EXPECTED LOWER COVERAGE...HAVE OPTED TO ONLY INCLUDE VCSH AND CB MENTION AT TERMINALS. MEANWHILE...PERSISTENT MVFR CIGS WILL LINGER ACROSS THE CWA WITH AN TREND TO VFR BY EARLY EVENING. APPROACHING UPPER MIDWEST SYSTEM WILL FORCE DECENT WAA OVER NORTHERN TIER OF CWA LATE THIS EVENING TONIGHT. WITH GOOD SUPPORT FROM FORECAST MODELS AND ENSEMBLES HAVE OPTED FOR TEMPO TSRA AT SBN WHERE GOOD DYNAMICS WILL BE IN PLACE. WITH EXPECTED LOWER COVERAGE IN CENTRAL AND SOUTHERN PORTIONS OF FA HAVE AVOIDED TEMPO AT THIS TIME. INCREASED LL MOISTURE AND WITH DIURNAL COOLING WILL ALLOW FOR BR TO DEVELOP ACROSS THE FA TONIGHT. INCLUDED 4-5SM AT THIS POINT...BUT DEFINITELY COULD SEE LOWER CONDITIONS DEVELOPING. PRESENTLY HAVE CONCERNS ABOUT STRENGTHENING PRESSURE GRADIENT AND WILL HOLD OFF WITH LOWER VSBYS AT THIS TIME. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...CHAMBERLAIN LONG TERM....SCHOTT AVIATION...CHAMBERLAIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 AM EDT THU JUL 26 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 547 AM EDT THU JUL 26 2007 /447 AM CDT THU JUL 26 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY IN THE AREA TODAY AND TONIGHT. THE STORMS ARE EXPECTED TO BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN MINOR FLOODING OF CREEKS AND LOW LYING AREAS. AN ISOLATED OCCURRENCE OF HAIL UP TO THE SIZE OF A PENNY AND DAMAGING WINDS IS ALSO POSSIBLE WITH THE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON/EVENING...MAINLY SOUTHEAST OF A HILLSDALE MICHIGAN TO WARSAW INDIANA TO MONTICELLO INDIANA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-271000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 547 AM EDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ALONG WITH VERY HEAVY RAIN... THE STORMS MAY CONTAIN WIND GUSTS GREATER THAN 34 KNOTS AND LOCALLY HIGH WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR LATE FRIDAY NIGHT INTO SATURDAY NIGHT...FOR WAVES UP TO 5 FEET. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
4 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.
Trees and power lines were reported down southeast of Upland.
Several trees and power lines were down south of Hartford City.
Local emergency management performed a storm survey of damage west of Fremont. A strip mall suffered significant damage to the roof and soffits as well as broken windows. Numerous trees were reported down in the area with one onto a car. Some trees were uprooted, as large as 20 inches in diameter. Trees and a light pole were blown down at a Holiday Inn Express. The damage appeared to be consistent with straight line winds of around 70 mph. Damage is estimated at around $100,000.
Video footage submitted by a trained spotter indicated a brief touchdown of a tornado in an open field on State Road 1, south of US 20. The tornado was associated with a supercell that showed persistent, but weak rotation.
Southwest of Alvarado on State Route 427, videotape shows the second of three weak tornadoes, spawned by a persistant supercell. Trees in the area obscured the exact point of touch down, but no damage was reported in the approximate area of the touchdown.
The final in a series of three weak tornadoes was videotaped south of Alvarado on State Route 427. The tornado touched down briefly in an open field and then either dissipated or lost its condensation funnel. Another brief tornado became evident just east of the first one a few minutes later, but quickly dissipated. No damage was reported from this tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46034, 46045, 46047, 46036, 49826, 46040, 46041, 52046, 52048, 52049.